Avoiding Long-term Medication Side Effects
Q: I feel like I've taken every medicine there is for arthritis, but I'm worried
about the long-term side effects. What can I do to prevent them?
Dr. Donnica: Every medication, for arthritis or any other condition, has
side effects. This is a greater concern for people with a chronic condition for
which they may be taking one or more medications for the rest of their lives.
In order to get a complete, personalized answer, you should discuss this with
your physician at your next appointment.
General principles of minimizing medication side effects focus on using the
lowest effective doses and minimizing drug interactions between one medicine
and another you may be taking, with foods or beverages, or with another disease
or condition you may have.
There are two major categories of side effects of concern to patients on medication
for arthritis: gastrointestinal bleeding as a result of taking aspirin or non-steroidal
anti-inflammatory medications as well as the many potential long-term complications
of glucocorticoid (steroid) use such as bone loss or increased susceptibility
to infections. Depending upon which medications you're taking, your doctor can
help you devise strategies to minimize these side effects.
Created: 1/10/2004  - Donnica Moore, M.D.